Hail, Sierra
- When
- July 9, 1:45 PM MST
- Where
- Sierra County, 0.92 mi N of Chloride
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.343, -107.681
An upper low was moving into the Southern Great Basin with west-southwest flow aloft across the Borderland. Deep monsoon moisture was in place with dew points into the upper 50s to lower 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper low was moving into the Southern Great Basin with west-southwest flow aloft across the Borderland. Deep monsoon moisture was in place with dew points into the upper 50s to lower 60s. Good wind shear and instability provided the necessary ingredients for severe hail and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 9, 1:10 PM MST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 210 PM MDT THU JUL 9 2015 .SYNOPSIS... AN ACTIVE THUNDERSTORM PATTERN WILL CONTINUE THROUGH FRIDAY. ABUNDANT MOISTURE WILL CONTINUE OVER THE AREA UNTIL SATURDAY WHEN HIGH PRESSURE ALOFT BUILDS IN FROM THE EAST. THIS WILL PUSH THE DEEPER MOISTURE INTO ARIZONA AND BEGIN A WARMING TREND. THUNDERSTORMS SUNDAY THROUGH MIDWEEK SHOULD BE MAINLY WEST OF THE CONTINENTAL DIVIDE...WITH TEMPERATURES REACHING THE CENTURY MARK BY TUESDAY. && .DISCUSSION... LITTLE CHANGE IN THINKING FROM THE PAST COUPLE OF DAYS. UPPER LOW MOVING INTO CENTRAL CALIFORNIA IS STILL PROVIDING JUST ENOUGH VERTICAL WIND SHEAR OVER OUR AREA FOR LONGER LASTING STORMS WITH SEVERE POTENTIAL. PRECIPITABLE WATER VALUE OF 1.4 INCHES WILL PERSIST AS UPPER HIGH TO EAST AND UPPER LOW TO WEST PUT THE MONSOONAL SQUEEZE PLAY ON THE BORDERLAND AND CHANNEL MOISTURE UP FROM THE SOUTH. THUS ANOTHER ACTIVE CONVECTIVE DAY WITH FLASH FLOOD POTENTIAL IS EXPECTED. ON FRIDAY THE MAIN ENERGY OF THE UPPER LOW LIFTS INTO THE INTERMOUNTAIN REGION WHICH DECREASES THE VERTICAL SHEAR AROUND HERE AND ALLOWS THE UPPER RIDGE TO EXPAND WESTWARD IN OUR DIRECTION. THUS FRIDAY WILL STILL BE ACTIVE BUT STARTING TO QUIET DOWN SOMEWHAT FROM EAST TO WEST. ON SATURDAY THIS WILL BE MORE NOTICEABLE WITH MOST OF THE STORMS WEST OF THE RIO GRANDE. BY SUNDAY THE UPPER RIDGE WILL CONTINUE EXTENDING WESTWARD WITH A CLOSED HIGH CIRCULATION FIRMLY ESTABLISHED OVER MUCH OF TEXAS. THE MAIN MOISTURE PLUME WILL BE OVER ARIZONA AT THAT TIME AND THIS PATTERN SHOULD STAY IN PLACE THROUGH THE REMAINDER OF THE FORECAST PERIOD. SUNDAY THROUGH THURSDAY WILL BRING ABOVE NORMAL TEMPERATURES AND MOST OF THE THUNDERSTORM ACTIVITY WILL BE LIMITED TO WEST OF THE DIVIDE. COULD SEE A FEW DAYS OF MAX TEMPS AROUND 100. BEYOND THE FORECAST PERIOD THE NEXT E. PACIFIC HURRICANE COULD BE NEARING THE SOUTHERN TIP OF BAJA PER THE 12Z GFS RUN. THE UPPER PATTERN AT THAT TIME...WHICH HAS BEEN VARIABLE FROM RUN TO RUN (TYPICAL THAT FAR IN THE FUTURE) WILL DETERMINE WHERE ALL THAT TROPICAL MOISTURE GOES. SOMETHING TO PONDER AFTER NEXT WEEK. && .AVIATION...VALID 10/00Z-11/00Z. SKY WX: SCT-BKN040-070 SCT-BKN 100- 140 AND SCT-BKN 200-250. SCT-NMRS VRB25G35KT 6SM -TSRAGS BKN060BKN BKN100 WITH ISOLD LCL MVFR IFR IN HVR SHOWERS AND TSTMS VRB WINDS 30G45KT 3SM +TSRAGS BLDU BKN040CB OVC080 00Z-06Z. OTHERWISE ISOLD- -TSRA/SCT -SHRA 06Z-18Z. SFC WINDS GNLY SSW 5-10KTS WITH ISOLD G 15KTS 18Z-03Z. .FIRE WEATHER...HEALTHY STREAM OF SUB TROPICAL MOISTURE WILL CONTINUE OVER OUR REGION FOR THE NEXT COUPLE OF DAYS. FLOW ALOFT BETWEEN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE OVER CALIFORNIA AND AROUND HIGH PRESSURE OVER THE GULF STATES...IS EXPECTED TO SUSTAIN THIS MOISTURE TRANSPORT. WEATHER OVER THE WEEKEND WILL DRY SOME...AS THE LOW WEAKENS AND EJECTS NORTHEAST...WHILE THE HIGH STRENGTHENS AND RECENTERS WESTWARD OVER NORTHERN TEXAS. THIS WILL SHIFT THE MOISTURE AXIS FURTHER WESTWARD OF THE AREA OVER ARIZONA...CONFINING THE MAJORITY OF THUNDERSTORM ACTIVITY OVER THE WESTERN ZONES. MIN RH THIS AFTERNOON WILL RANGE FROM THE LOWER 30S LOWLANDS...TO UPPER 50S OVER HIGHEST ELEVATIONS. VALUES CLIMB AROUND 5% FRIDAY...THEN FALL BACK ROUGHLY THE SAME AMOUNT FOR SATURDAY IN RESPONSE TO APPROACH OF THE HIGH. VALUES SUNDAY WILL BE A LITTLE LOWER STILL...WITH THE LOWER 20S FOR THE SOUTHERN LOWLANDS...TO AROUND 50% OVER THE HIGH COUNTRY. MIXING HEIGHT TODAY WILL RANGE FROM 8500 FEET OVER THE MOUNTAINS...TO NEAR 12500 FT OVER SOUTH CENTRAL LOWLANDS. VALUES FALL TO BELOW 5000 FEET OVER HUDSPETH AND EASTERN OTERO FRIDAY...AND TO 11500 FT SOUTHWEST DESERTS. VALUES EDGE BACK UP STARTING THIS WEEKEND AS THE APPROACHING HIGH PRESSURE BEGINS TO WARM THE ATMOSPHERE. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 72 92 72 94 / 60 50 40 20 SIERRA BLANCA 67 89 67 91 / 60 40 30 20 LAS CRUCES 67 89 67 92 / 60 50 40 20 ALAMOGORDO 67 88 67 92 / 60 50 40 20 CLOUDCROFT 51 68 52 71 / 60 60 50 40 TRUTH OR CONSEQUENCES 65 86 65 89 / 60 50 40 30 SILVER CITY 60 80 61 83 / 50 50 40 30 DEMING 67 88 66 92 / 50 50 40 30 LORDSBURG 65 90 65 93 / 50 40 40 40 WEST EL PASO METRO 72 92 73 95 / 60 50 40 20 DELL CITY 67 90 67 93 / 60 40 30 20 FORT HANCOCK 71 92 70 94 / 60 50 40 20 LOMA LINDA 67 87 68 89 / 60 50 40 20 FABENS 71 92 70 95 / 60 50 40 20 SANTA TERESA 70 90 70 93 / 60 50 40 20 WHITE SANDS HQ 68 89 69 92 / 60 50 40 20 JORNADA RANGE 65 88 66 91 / 60 50 40 20 HATCH 65 89 65 91 / 60 50 40 20 COLUMBUS 68 88 67 92 / 50 50 40 30 OROGRANDE 69 89 70 92 / 60 50 40 20 MAYHILL 56 76 56 79 / 60 60 50 40 MESCALERO 55 77 56 81 / 60 60 50 40 TIMBERON 55 77 56 79 / 60 60 50 40 WINSTON 58 80 58 82 / 60 60 50 50 HILLSBORO 62 87 62 89 / 60 50 40 30 SPACEPORT 64 87 65 89 / 60 50 40 20 LAKE ROBERTS 57 80 57 83 / 60 60 50 50 HURLEY 62 83 62 86 / 50 40 40 30 CLIFF 61 86 63 91 / 50 40 40 40 MULE CREEK 60 86 60 89 / 40 40 30 40 FAYWOOD 63 83 63 87 / 50 50 40 30 ANIMAS 65 90 66 93 / 40 40 30 40 HACHITA 65 89 65 93 / 50 40 40 40 ANTELOPE WELLS 63 87 65 91 / 50 50 40 40 CLOVERDALE 62 85 64 89 / 40 50 30 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 01/22 FAUSETT/TRIPOLI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1203 PM MDT THU JUL 9 2015
NMZ404-091830-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-
1203 PM MDT THU JUL 9 2015
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GRANT AND
NORTHWESTERN HIDALGO COUNTIES...
AT 1202 PM MDT...A STRONG THUNDERSTORM WAS 9 MILES WEST OF
SHAKESPEARE...OR 10 MILES WEST OF LORDSBURG...MOVING NORTHEAST AT 30
MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LORDSBURG...STEINS...ROAD FORKS AND SHAKESPEARE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3240 10905 3266 10866 3239 10848 3218 10904
3228 10905
TIME...MOT...LOC 1802Z 239DEG 27KT 3235 10889
TRIPOLISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1246 PM MDT THU JUL 9 2015 NMZ402-403-091915- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- 1246 PM MDT THU JUL 9 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GRANT COUNTY... AT 1245 PM MDT...A STRONG THUNDERSTORM WAS OVER ARENAS VALLEY...OR 5 MILES EAST OF SILVER CITY...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SILVER CITY...BAYARD...SANTA CLARA...HANOVER...FIERRO...FORT BAYARD...MIMBRES...GEORGETOWN...PINOS ALTOS...ARENAS VALLEY...BEAR CANYON LAKE AND SAPILLO CAMPGROUND. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3303 10811 3286 10795 3276 10818 3285 10827 TIME...MOT...LOC 1845Z 230DEG 18KT 3281 10818 MLP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
118 PM MDT THU JUL 9 2015
NMZ415-416-091945-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO MOUNTAINS
BELOW 7500 FEET-
118 PM MDT THU JUL 9 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL OTERO COUNTY...
AT 118 PM MDT...A STRONG THUNDERSTORM WAS NEAR SIXTEEN SPRINGS...OR
12 MILES EAST OF CLOUDCROFT...MOVING EAST AT 60 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
SACRAMENTO MOUNTAINS ABOVE 7500 FEET AND NORTHEASTERN EAST SLOPES
SACRAMENTO MOUNTAINS BELOW 7500 FEET COUNTIES.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3296 10532 3296 10535 3290 10535 3288 10546
3303 10556 3324 10532
TIME...MOT...LOC 1918Z 257DEG 52KT 3298 10552
MLPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 121 PM MDT THU JUL 9 2015 NMZ401-402-404-091945- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-UPPER GILA RIVER VALLEY- 121 PM MDT THU JUL 9 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GRANT COUNTY... AT 121 PM MDT...A STRONG THUNDERSTORM WAS 7 MILES NORTH OF REDROCK... MOVING NORTHEAST AT 30 MPH. WIND GUSTS OF 50 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLIFF...GILA...RIVERSIDE AND BILL EVANS LAKE. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3281 10885 3307 10866 3290 10841 3271 10878 TIME...MOT...LOC 1921Z 237DEG 24KT 3279 10877 MLP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 229 PM MDT THU JUL 9 2015 NMZ402-408-092115- EASTERN BLACK RANGE FOOTHILLS NM- SOUTHERN GILA HIGHLANDS/BLACK RANGE NM- 229 PM MDT THU JUL 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL 315 PM MDT... AT 229 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON RADAR 5 MILES SOUTHWEST OF CHLORIDE...OR 7 MILES SOUTHWEST OF WINSTON...MOVING NORTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WINSTON... MONTICELLO... CHLORIDE... AND PLACITAS IN SIERRA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3324 10770 3332 10779 3348 10769 3348 10723 TIME...MOT...LOC 2029Z 230DEG 7KT 3329 10774 MLP
The national radar mosaic for the moment the first event began.
2 hail, 1 flash flood. Local standard time, as filed.
Pea to nickel sized hail accumulated 1 inch deep.
Water from Poverty Creek rapidly rising and crossing Highway 52 with a depth of 2 to 3 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594442, 594448, 594449.